Skip to main content

Sensory neuropathy not associated with interruption of ARV therapy in taking stavudine-lamivudine-nevirapine combination HAART in Abuja, Nigeria

Background

Sensory neuropathic symptoms are some of the most frequent presentations of patients on antiretroviral (ARV) therapy. The severity of these symptoms varies remarkably from patient to patient and if debilitating enough, may interfere with drug adherence and quality of life. This has been observed in some centres. Nucleoside analogue reverse transcriptase inhibitors, which form the backbone of first-line ARV therapy in most resource-limited settings, have long been associated with toxic neuropathy. The subject is further compounded by the co-administration of other chemotherapeutic agents with proven neurotoxicity.

Methods

A cross-sectional descriptive study was done. Our study population included all ARV naïve adult patients of Gede Foundation who have been on the D4T-NVP-3TC combination therapy for a minimum of 12 months. Questionnaires were administered to patients, and their responses analysed.

Summary of results

A total of 127 patients, 71 females [55.9%] and 56 males [44.1%] responded to our questionnaire. Mean age of patients was 34.3 years. Mean duration of HIV infection was 32 months. Mean duration of ARV intake was 20 months. 60% of patients had at least one type of sensory neuropathy. Of these, 73.5% of them had been on HAART for at least 18 months. 75% of those with symptoms had them after commencing HAART, while 25% of them had symptoms before starting HAART. Mean time to onset of symptoms was 13 months. "Pins and needles" sensations on hands and feet, was the most frequently observed symptom [32.8%], followed by numbness in the feet [24.5%], burning sensations in the limbs [20.6%], cold sensations in the feet [12.6%], and weakness in the limbs [9.5%]. 69.5% of patients visited the doctor due to the symptoms. Of these, 48% thought prescriptions were very helpful, 36% noticed only slight improvement, while 16% did not notice any improvement in symptoms. None of the patients reported stopping ARVs due to neuropathic symptoms.

Conclusion

Sensory neuropathy is a common and frequently unrecognised complication of antiretroviral therapy which clinicians must constantly be on the look out for. However, it was not associated with interruption of ARV therapy in our patients. Symptomatic treatment and use of ARVs with less neurotoxicity can help improve the quality of life of patients who experience it.

Author information

Authors and Affiliations

Authors

Rights and permissions

Open Access This article is published under license to BioMed Central Ltd. This is an Open Access article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Salami, O., Ghaji, N. & Awunor, C. Sensory neuropathy not associated with interruption of ARV therapy in taking stavudine-lamivudine-nevirapine combination HAART in Abuja, Nigeria. JIAS 11, P149 (2008). https://doi.org/10.1186/1758-2652-11-S1-P149

Download citation

  • Published:

  • DOI: https://doi.org/10.1186/1758-2652-11-S1-P149

Keywords

  • Neuropathy
  • Nucleoside
  • Nucleoside Analogue
  • Transcriptase Inhibitor
  • Sensory Neuropathy